Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 285, NWS Jackson, MS

July 11, 2014Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2014, 1:19 PM CDT for Marion County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2014, 1:19 PM CDT (18:19 UTC)
Expired
Jul 11, 2014, 2:00 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS54 KJAN 111819
SVRJAN
MSC091-111900-
/O.NEW.KJAN.SV.W.0285.140711T1819Z-140711T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI...

* UNTIL 200 PM CDT

* AT 119 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KOKOMO...AND
  MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKWICK AROUND 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3107 8985 3107 8992 3112 8995 3113 9001
      3138 9002 3140 8997 3139 8982 3143 8982
      3143 8970 3101 8970 3100 8971 3100 8983
TIME...MOT...LOC 1819Z 009DEG 10KT 3118 8994

HAIL...1.00IN
WIND...60MPH

$$

GRG
2 follow-up statements
486 
WWUS54 KJAN 111833
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
133 PM CDT FRI JUL 11 2014

MSC091-111900-
/O.CON.KJAN.SV.W.0285.000000T0000Z-140711T1900Z/
MARION MS-
133 PM CDT FRI JUL 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 200 PM CDT...

AT 133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLUMBIA...AND
MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKWICK AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8983 3107 8985 3107 8992 3112 8995
      3113 9001 3138 9002 3140 8997 3139 8982
      3143 8982 3143 8970 3101 8970 3100 8971
TIME...MOT...LOC 1833Z 009DEG 10KT 3123 8981

HAIL...0.75IN
WIND...60MPH

$$

GRG
232 
WWUS54 KJAN 111853
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
153 PM CDT FRI JUL 11 2014

MSC091-111903-
/O.EXP.KJAN.SV.W.0285.000000T0000Z-140711T1900Z/
MARION MS-
153 PM CDT FRI JUL 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT
200 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.

LAT...LON 3100 8983 3107 8985 3107 8992 3112 8995
      3113 9001 3138 9002 3140 8997 3139 8982
      3143 8982 3143 8970 3101 8970 3100 8971
TIME...MOT...LOC 1853Z 009DEG 10KT 3118 8982

$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:15 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 11, 10:15 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT FRI JUL 11 2014

.UPDATE...
MORNING SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY STALLED IN THE
AREA WITH DRIER AIR MOVING INTO NRN MS PER WATER VAPOR IMAGERY.
PWATS HAVE DECREASED NEAR 1.0 INCHES IN 12Z BMX SOUNDING WHILE 12Z
KJAN AND OTHER REGIONAL SOUNDINGS ALONG/W ARE CLOSER TO 1.6-2.0
INCHES. RUC/GFS/EURO INDICATES SOME OF THIS DRIER AIR WILL FILTER
INTO THE E/NE LATER TODAY. ANOTHER S/WV DISTURBANCE WILL MOVE INTO
THE WRN AREAS TODAY AS THE H5 UPPER RIDGE OVER THE CENTRAL PLAINS
MOVES TO THE SE TODAY. FLOW ALOFT HAS BECOME MORE FROM THE NW/N AND
WILL CONTINUE TO BECOME MORE FROM THE N THROUGH THE AFTERNOON. AS
SOME OF THE DRIER AIR FILTERS IN THE E/NE AND THE S/WV MOVES
IN...EXPECT THE BEST POPS TO REMAIN ALONG/W OF THE I-55 CORRIDOR
WITH DECREASING POPS IN THE E/NE. ADJUSTED POPS TO REFLECT HIGHEST
IN THE W MAINLY AFTER 17Z. LOCAL WET MICROBURST CHECKLIST REVEALS A
RISK DUE TO GOOD VERTICAL TOTALS APPROACHING 27-28 DEG C AND SBCAPES
AROUND 3000 J/KG. EXPECTING THE ACTIVITY TO REMAIN ISOLATED TO
POSSIBLY SCATTERED IN THE W BUT NOT WIDESPREAD ENOUGH TO MENTION IN
THE HWO. A STRONG TO SEVERE STORM CAN NOT BE RULED OUT BUT WOULD
REMAIN ISOLATED AT MOST. LOCALLY HEAVY RAIN IS ALSO POSSIBLE DUE TO
DEEP MOISTURE AND SLOW STORM MOVEMENT. HIGHS TODAY LOOK ON TRACK IN
THE LOWER 90S DUE TO STORMS/CLOUDS IN THE REGION. A HOT AND HUMID
AFTERNOON IS IN STORE WITH HEAT INDICES IN THE UPPER 90S TO NEAR 100
DEGREES IN W/SW. ADJUSTED HOURLY TEMPS/DEWPOINTS/SKY GRIDS TO CURRENT
TRENDS. REST OF THE FORECAST IS ON TRACK. /DC/

&&

.AVIATION...CONVECTION ALREADY DEVELOPING THIS MORNING OVER NW MS
WILL CONTINUE TO DROP S AND INCREASE IN COVERAGE THROUGH THE
AFTERNOON AS ADVERTISED BY THE HRRR MODEL. WILL CONTINUE VICINITY TS
IN W MS TAF SITES WHILE EASTERN AREAS WILL SEE SOMEWHAT LESS
COVERAGE. CONVECTION WILL WIND DOWN DURING THE EARLY EVENING WITH
MVFR VISIBILITIES IN MIST DEVELOPING AFTER 06Z IN THOSE AREAS THAT
GET RAINFALL TODAY. VFR CONDITIONS WILL RETURN BY 14Z DUE TO
INCREASED MIXING. /26/

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT FRI JUL 11 2014/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A DISTURBANCE THAT
MOVED INTO MY NORTHWEST ZONES YESTERDAY EVENING AND HAS BEEN
RESPONSIBLE FOR SHOWERS AND A FEW STORMS LINGERING OVER THE CWA
OVERNIGHT...CONTINUES ITS TREK TO THE SOUTHEAST OVER THE AREA THIS
MORNING.  MEANWHILE LOOKING UPSTREAM...IT APPEARS THAT ANOTHER
DISTURBANCE IS POISED TO MOVE INTO AND THROUGH THE FORECAST AREA
FROM NORTHWEST TO SOUTHEAST YET AGAIN THROUGH THE COURSE OF TODAY.

THIS...A VERY MOIST AIRMASS AS WE REMAIN SOUTH OF A FRONT MEANDERING
ABOUT OVER NORTH MISSISSIPPI (I.E. PRECIPITABLE H2O VALUES AROUND 2
INCHES)...AND DAYTIME HEATING...WILL AGAIN LEAD TO SHOWERS AND
STORMS DEVELOPING PREDOMINATELY DURING THE AFTERNOON HOURS TODAY.
BECAUSE OF THIS MOISTURE RICH AIRMASS...LOCALLY HEAVY RAIN AGAIN
LOOKS TO BE THE BIGGEST CONCERN WITH CONVECTION TODAY...ALTHOUGH
SOME GUSTS AROUND 30 MPH CAN'T BE RULED OUT WITH THE MOST INTENSE
CONVECTION.

BEST RAIN CHANCES TODAY AGAIN APPEAR TO BE OVER AREAS GENERALLY
ALONG AND WEST OF THE HIGHWAY 49 CORRIDOR.  WITH SOME SLIGHTLY DRIER
AIR FILTERING IN...PLUS THE OVERALL MID/UPPER FLOW ACROSS THE
AREA...RAIN CHANCES LOOK TO BE LESS OVER EAST CENTRAL AND NORTHEAST
MISSISSIPPI.  CONVECTION WILL BEGIN TO WANE AFTER SUNSET THIS
EVENING.

FOR SATURDAY AND SATURDAY NIGHT...A DEEPER PUSH OF SLIGHTLY DRY AIR
INTO THE REGION IS CURRENTLY FORECAST.  IN ADDITION TO THIS...AN
INCREASE IN MID/UPPER LEVEL RIDGING WILL ALLOW FOR LESS RAIN CHANCES
OVER THE CWA AS THEY BECOME CONFINED TO MAINLY LOCALES SOUTH OF THE
INTERSTATE 20 CORRIDOR.  ONCE AGAIN...CONVECTION WILL BE CONFINED TO
MAINLY THE AFTERNOON HOURS...WITH A GRADUAL DISSIPATION IN ACTIVITY
EXPECTED AFTER SUNSET.

AS FAR AS TEMPERATURES ARE CONCERNED...I STAYED PRETTY CLOSE TO
GUIDANCE IN TERMS OF LOW TEMPERATURES.  HOWEVER...BECAUSE OF MOIST
GROUND CONDITIONS AND CLOUDS...ESPECIALLY FOR THIS AFTERNOON...I DID
ADJUST HIGHS TEMPERATURES DOWN A BIT. /19/

LONG TERM...SUNDAY THROUGH FRIDAY...BROAD RIDGING WILL BE IN PLACE
OVER THE REGION AT THE START OF THE LONG TERM. THIS WILL BRING
SLIGHTLY ABOVE NORMAL TEMPERATURES TO THE REGION. GUIDANCE WAS A
LITTLE ROBUST IN HIGHS FOR SUNDAY AND FELT THAT GIVEN ENOUGH GROUND
MOISTURE PRESENT STILL FROM RECENT RAINFALL AND POTENTIAL FOR ADDITIONAL
CONVECTION...GOING SLIGHTLY CLOSER TO THE NAM/ECMWF WOULD BE A
BETTER FIT. WITH HIGHS IN THE 90S...AND PLENTY OF MOISTURE IN
PLACE(PW VALUES AROUND 1.7-1.9 INCHES)...THERE SHOULD BE SOME
AFTERNOON AND EARLY EVENING CONVECTION. ANOTHER CONCERN FOR SUNDAY
WILL BE FROM HEAT STRESS. MUGGY CONDITIONS WILL OCCUR AND THIS COULD
BRING SOME HEAT INDICES...ESPECIALLY IN THE WESTERN PORTIONS OF THE
CWA...TO AROUND 101-103 DEGREES. VALUES SHOULD STILL REMAIN BELOW
CRITERIA FOR ANY ADVISORIES BUT THIS WILL NEED TO BE MONITORED FOR
AT LEAST MAYBE SOME MENTION OF LIMITED POTENTIAL IN THE HWO.

THE MAIN STORY OF THE EXTENDED FORECAST IS IN THE PATTERN CHANGE
THAT WILL BE UNDERWAY AT THE START TO MIDDLE OF THE WORK WEEK. A
LARGE UPPER TROUGH WILL TAKE SHAPE AND SET UP OVER THE GREAT LAKES
REGION. THIS WILL SEND AN UNSEASONABLY STRONG COLD FRONT OUR WAY FOR
TUESDAY INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG
AND AHEAD OF THE FRONT ON TUESDAY BUT AT THIS TIME PARAMETERS DONT
LOOK VERY IMPRESSIVE FOR SEVERE STORMS. AS THE FRONT MOVES
THROUGH...CHANCES FOR RAIN WILL CONTINUE ESPECIALLY IN THE SOUTH
WHERE DRIER AIR WILL BE SLOWER TO MOVE IN. TEMPERATURES THROUGH MID
WEEK WILL BE FAIRLY PLEASANT IN THE 80S FOR MOST ALL LOCATIONS AND
EVEN LOWER 80S IN THE NORTH. OVERNIGHT LOWS WILL BE IN THE 60S.

AS THE UPPER TROUGH REMAINS EXTENDED ACROSS THE SOUTH...SEVERAL WEAK
DISTURBANCES IN THE FLOW WILL MOVE ACROSS OUR AREA THROUGH THE END
OF THE WEEK. THESE WILL COMBINE WITH MOISTURE CHARACTERIZED BY ~1.7
INCH FORECAST PW VALUES...AND KEEP AT LEAST SOME CHANCE FOR RAIN IN
THE FORECAST. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE END
OF THE WEEK. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       93  70  94  70 /  29  11   5   9
MERIDIAN      92  69  94  69 /  13   9   7   7
VICKSBURG     93  68  93  69 /  37  12   7  10
HATTIESBURG   93  70  95  72 /  24  10  18  13
NATCHEZ       91  70  93  71 /  36  15  22  14
GREENVILLE    92  71  94  71 /  36  10   3   8
GREENWOOD     92  69  93  69 /  26  10   3   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/26/19/28
Hazardous weather outlook, Jul 11, 4:02 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT FRI JUL 11 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
120915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
402 AM CDT FRI JUL 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:01 PM CDTSpecial Weather StatementJANScott44 min
Jul 10, 7:07 PM CDTSpecial Weather StatementJANSharkey28 min
Jul 10, 7:16 PM CDTSpecial Weather StatementJANSunflower44 min
Jul 10, 8:21 PM CDTSpecial Weather StatementJANMadison, Yazoo59 min
Jul 11, 3:08 PM CDTSpecial Weather StatementJANHinds32 min
Jul 11, 3:27 PM CDTFlash Flood WarningJANHinds93 min
Jul 11, 3:50 PM CDTSpecial Weather StatementJANHinds20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.